Florida, 2012Hail in Florida, August 3, 2012
August 3, 2012 · NWS MFL · 3 events in 3 counties and zones
A Tropical Wave from the northern Bahamas extending south to central Cuba and the western Caribbean Sea produced scattered thunderstorms during the afternoon across South Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Tropical Wave from the northern Bahamas extending south to central Cuba and the western Caribbean Sea produced scattered thunderstorms during the afternoon across South Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 3, 8:48 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 8:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
948 AM EDT FRI AUG 3 2012
.UPDATE...
RECENTLY ANIMATED WATER VAPOR LOOP SHOWED A WEAKNESS WITHIN THE
RIDGE AXIS DUE TO AN UPPER TROUGH EXTENDING SOUTH FROM A WEAK UPPER
LOW NEAR THE CAROLINA COAST. THE EARLY MORNING UPPER-AIR SOUNDING
AT MIAMI INDICATED THIS WITH PRIMARILY WNW WINDS ALOFT. THE LATEST
SURFACE ANALYSIS SHOWED A TROUGH EXTENDING NORTH-NORTHEAST OVER
THE BAHAMAS WITH MOST OF THE SHOWER/TSTM COVERAGE REMAINING JUST
EAST OF THE AXIS. THE LATEST NUMERICAL MODEL GUIDANCE HAS
INITIALIZED WELL WITH THIS SURFACE TROUGH JUST EAST OF THE LOCAL
AREA AND GENERALLY INDICATES IT CONTINUING WESTWARD OVER SOUTH
FLORIDA THROUGH THE DAY SATURDAY. AS A RESULT...WILL LIKELY
SLIGHTLY ADJUST THE RAINFALL CHANCES UP THROUGH THIS TIME SATURDAY
IN THE AFTERNOON FORECAST PACKAGE. OTHERWISE...NO CHANGES WERE
NECESSARY TO THE PREVIOUS PACKAGE. 85/AG
&&
.PREV DISCUSSION... /ISSUED 724 AM EDT FRI AUG 3 2012/
AVIATION...VFR WILL PREVAIL UNTIL SCATTERED TSRA DEVELOPS THIS
AFTERNOON. SO HAVE VCTS ALL SITES. MORNING SHOWERS COULD MOVE
ONSHORE THE ATLANTIC COAST THIS MORNING. MVFR OR IFR IS POSSIBLE
WITH THE AFTERNOON TSRA, BUT THOSE CONDITIONS WOULD BE BRIEF. LIGHT
WINDS WILL BECOME ONSHORE NEAR 10 KT THIS AFTERNOON.
DG/KOB
PREV DISCUSSION... /ISSUED 359 AM EDT FRI AUG 3 2012/
LONG TERM...MONDAY THROUGH THURSDAY...THE CHANCE OF RAIN TAPERS
DOWNWARD FROM MIDWEEK ON AS THE ATLC HIGH CENTER MOVES WESTWARD
PULLING SOME DRIER AIR OVER S FLA. A DEEP EASTERLY WIND FLOW
DICTATES THAT THE HIGHER POPS WILL BE IN THE W INTERIOR AND W
COAST AS HURRICANE ERNESTO APPROACHES THE YUCATAN PENINSULA BY
MID WEEK. AS ERNESTO TRACKS WESTWARD...AT THIS TIME...THE ONLY
EFFECT TO S FLA WILL BE AN INCREASE IN THE LOW LEVEL EASTERLY
WINDS FROM MIDWEEK ON. BUT KEEP AWARE OF NHC FORECASTS OF THE
DEVELOPMENT AND FORECAST MOVEMENT OF THIS STORM.
MARINE...AT THIS TIME...EASTERLY WINDS WILL BE BELOW 15 KNOTS WITH
SEAS 3 FEET OR LESS TODAY AND THROUGH THE WEEKEND. WINDS AND SEAS
WILL BEGIN TO INCREASE EARLY NEXT WEEK BUT AT THIS TIME NO
HIGHLIGHTS ARE EXPECTED.
FIRE WEATHER...NO CONCERNS AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 91 79 89 77 / 30 30 50 40
FORT LAUDERDALE 91 79 89 79 / 30 30 50 40
MIAMI 91 78 90 79 / 30 30 50 40
NAPLES 90 77 91 77 / 30 20 50 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...85/AG
AVIATION/RADAR...30/KOB
Hazardous weather outlook, Aug 3, 3:23 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
423 AM EDT FRI AUG 3 2012
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
032330-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
423 AM EDT FRI AUG 3 2012
...A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON/EVENING...
...RISK OF RIP CURRENTS INCREASING ATLANTIC BEACHES INTO THE WEEKEND...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED, ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME
STRONG, CONTAINING FREQUENT LIGHTNING, WIND GUSTS TO AROUND
50 MPH AND SMALL HAIL.
WIND: GUSTY WINDS TO AROUND 50 MPH IS POSSIBLE IN THE STRONGEST
THUNDERSTORMS THIS AFTERNOON.
HAIL: SMALL HAIL IS POSSIBLE IN THE STRONGEST THUNDERSTORMS THIS
AFTERNOON.
FLOODING: STREET FLOODING AT ISOLATED LOCALES IS POSSIBLE THIS.
RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES.
TEMPERATURES: MAXIMUM HEAT INDICES OF 100 TO 105 DEGREES ARE
EXPECTED THIS AFTERNOON, HOTTEST OVER INTERIOR COLLIER COUNTY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC
BEACHES OVER THE UPCOMING WEEKEND.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES
AND GUSTY WINDS.
HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE EACH
DAY, ESPECIALLY ACROSS THE INTERIOR.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER,
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GREGORIA
In the hours before
Special weather statement, Aug 3, 11:05 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1205 PM EDT FRI AUG 3 2012
FLZ071-072-172-031630-
COASTAL BROWARD COUNTY FL INLAND BROWARD COUNTY FL METRO BROWARD
COUNTY FL
1205 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BROWARD COUNTY
* UNTIL 1230 PM EDT
* AT NOON EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NORTH LAUDERDALE...AND MOVING SOUTHWEST AT
5 MPH.
* THE STORM WILL AFFECT...
NORTH LAUDERDALE...
LAUDERHILL...
TAMARAC...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2614 8038 2633 8038 2628 8015 2615 8015
TIME...MOT...LOC 1605Z 064DEG 3KT 2621 8023
KOB
Special weather statement, Aug 3, 11:40 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1240 PM EDT FRI AUG 3 2012
FLZ071-072-031715-
INLAND BROWARD COUNTY FL METRO BROWARD COUNTY FL
1240 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BROWARD COUNTY
* UNTIL 115 PM EDT
* AT 1237 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTON TO
INTERSECTION KROME AND U.S. 27...AND MOVING SOUTHEAST AT 5 MPH.
* THE LINE OF STORMS WILL AFFECT...
INTERSECTION U.S. 27 PINES BLVD...
INTERSECTION I-75 AND GRIFFIN ROAD...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2597 8033 2596 8056 2630 8043 2625 8032
TIME...MOT...LOC 1640Z 293DEG 4KT 2613 8038 2597 8045
KOB
Special weather statement, Aug 3, 11:45 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1245 PM EDT FRI AUG 3 2012
FLZ072-074-031715-
METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE FL
1245 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BROWARD COUNTY
NORTHEASTERN MIAMI-DADE COUNTY
* UNTIL 115 PM EDT
* AT 1241 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINES BLVD
AND UNIVERSITY DRIVE TO MIAMI LAKES. THESE STORMS WERE NEARLY
STATIONARY.
* THE LINE OF STORMS WILL AFFECT...
MIAMI LAKES...
MIAMI GARDENS...
MIRAMAR PARKWAY AND UNIVERSITY DRIVE...
NORTH PERRY AIRPORT...
CAROL CITY...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2604 8019 2584 8025 2587 8035 2608 8032
TIME...MOT...LOC 1645Z 297DEG 2KT 2600 8025 2588 8031
KOB
Funnel Cloud, Palm Beach
- When
- August 3, 12:00 PM EST to 12:05 PM EST
- Where
- Palm Beach County, 11.7 mi W of Tequesta
- Reported by
- Trained Spotter
- Coordinates
- 26.905, -80.290
A funnel cloud was observed in association with a strong shower over northern Palm Beach County.
Funnel Cloud, Miami-Dade
- When
- August 3, 12:17 PM EST
- Where
- Miami-Dade County, 7.82 mi NW of Redland
- Reported by
- Public
- Coordinates
- 25.609, -80.590
Public reported a funnel cloud approximately 5 miles west of SW 168th Street in the Richmond Heights area.
Hail, Collier
- When
- August 3, 4:00 PM EST
- Where
- Collier County, Naples
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 26.130, -81.800
Nickel sized hail was reported by Collier County Sheriff.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411236, 406404, 406405.